Georgia, 2018

Flash Flooding in Georgia, May 30, 2018

May 30, 2018 · NWS FFC · 4 events in 2 counties and zones

The remnants of Subtropical Storm Alberto continued to impact the region May 29 and early May 30, with persistent enhanced moisture plaguing the region. As bands of showers and thunderstorms encountered the topography of northeast Georgia, the storms became anchored, training and redeveloping over the ridge line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The remnants of Subtropical Storm Alberto continued to impact the region May 29 and early May 30, with persistent enhanced moisture plaguing the region. As bands of showers and thunderstorms encountered the topography of northeast Georgia, the storms became anchored, training and redeveloping over the ridge line. Over the terrain, widespread 3 to 6 inches were observed. Portions of southern Towns County received 6 to 8 inches, with locally higher amounts in isolated areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 30, 1:14 AM EST, 46 minutes earlier.

Area forecast discussion, May 30, 1:14 AM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
214 AM EDT Wed May 30 2018

.PREV DISCUSSION... /Issued 1022 PM EDT Tue May 29 2018/

UPDATE...
As Subtropical Depression Alberto continues to lift into western
Tennessee, bands of heavy showers and a few thunderstorms persist
in parts of the area this evening. While coverage will likely
decrease somewhat by Wednesday morning, the potential for
continued rainfall development remains, especially in north
Georgia. Maintained high PoPs across north Georgia through the
overnight period to account for this continued activity. Locally
heavy rainfall amounts will remain possible, and the Flash Flood
Watch remains in effect until 8 AM EDT.

RW

PREV DISCUSSION... /Issued 254 PM EDT Tue May 29 2018/

SHORT TERM /Tonight through Wednesday Night/...
Subtropical Depression Alberto continues to dominate the short term
period, and the Flash Flood Watch continues through Wednesday
morning. Hi-res short term solutions continue to show precip
coverage will increase through this afternoon and evening, then
diminish overnight as the highest rainfall risk area transitions to
east and far north Georgia. Rainfall will be heavy at times and
could still see 1 to 3 inches through Wednesday night, with locally
higher rainfall amounts, particularly over the northeast Georgia
mountains where orographic influence could result in local downpours
(see Hydrology section below). Wednesday should provide a few more
opportunities for breaks in the clouds, and temperatures should warm
a bit higher than today. Daytime heating will increase instability
by Wednesday afternoon, so have still kept likely to categorical
pops over the area and mention of scattered/chance thunder.

31

LONG TERM /Thursday through Tuesday/...
No major changes made to the extended forecast. The remnants of
Alberto continues to influence the area as it moves across
Northern AL this afternoon. It is expected to continue moving
northward into the great lake states Thu and into Canada Friday.
The continued southerly flow will allow abundant moisture and
enough instability for scattered to occasional showers and
thunderstorms through the end of the work week. Moisture and
instability will be on the decline Friday and into the weekend but
there will still be enough in place for scattered convective
development through day 7. There are also expected to be a few
short waves moving through the area as upper level NW flow
develops over the weekend. Temps will remain into the 80s and
lower 90s across the area through Tuesday.

01

HYDROLOGY...
Flash Flood Watch still continues over much of the area through
Wednesday morning. At this time, extension of the watch in time may
be necessary, particularly over far north Georgia and the northeast
Georgia mountains, where 2-3 inches of rain are still possible
through Wednesday. Concern remains where storms train over the same
area, or where downpours happen quickly and rainfall accumulates
fast. At this time rivers are in pretty good shape, with most only
expected to reach bankfull conditions or lower. Additional rainfall
today could allow some already-high rivers to respond quickly to
runoff. Stay alert to changes in the forecast.

AVIATION...
00Z Update...
Ceilings generally in the VFR range at TAF sites at this time with
scattered showers dotting the area but beginning to diminish in
coverage. Kept VCSH in at most TAF sites through the evening into
to account for spotty showers. Ceilings are expected to gradually
drop into MVFR range by late evening and into IFR range by 6-10z
time frame before slowly improving during the day Wednesday.
Shower coverage will again increase by midday Wednesday with the
potential for tsra by afternoon. Winds will be SE through this
evening 5-10 kts before shifting toward the S and SSW by Wednesday
morning.

//ATL Confidence...00Z Update...
Medium confidence on ceiling and convective trends.
High confidence other elements.

RW

&&

.AVIATION...
06Z Update...
Primarily VFR/MVFR ceilings across the area with scattered IFR
that will begin to fill in by 8Z. Scattered showers across the
area are diminishing but may occasionally impact TAF sites around
the ATL metro through mid-morning. Wind speeds should stay at or
below 10 kts through the TAF period, but transition from just east
of south to just west of south around 15Z. Cigs will climb
after 15Z into MVFR/VFR as diurnal mixing occurs. Shower coverage
will once again increase by midday with the potential for tsra by
20-24Z.

//ATL Confidence...06Z Update...
Medium confidence on wind shift and convective timing.
Medium to high confidence on all other elements.

Thiem

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          83  69  85  70 /  60  60  60  20
Atlanta         82  70  85  71 /  70  40  60  20
Blairsville     76  65  81  65 /  80  60  70  30
Cartersville    81  69  85  70 /  70  40  70  30
Columbus        85  71  87  72 /  60  40  60  20
Gainesville     79  69  84  70 /  70  60  70  20
Macon           86  71  85  71 /  60  40  60  20
Rome            82  70  86  70 /  70  40  70  30
Peachtree City  83  69  86  70 /  60  40  60  20
Vidalia         86  71  86  72 /  70  50  70  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 AM EDT this morning for the following
zones: Baldwin...Banks...Barrow...Bartow...Bibb...Butts...
Carroll...Catoosa...Chattahoochee...Chattooga...Cherokee...
Clarke...Clayton...Cobb...Coweta...Crawford...Crisp...Dade...
Dawson...DeKalb...Dooly...Douglas...Fannin...Fayette...Floyd...
Forsyth...Gilmer...Gordon...Greene...Gwinnett...Hall...Hancock...
Haralson...Harris...Heard...Henry...Houston...Jackson...Jasper...
Jones...Lamar...Lumpkin...Macon...Madison...Marion...
Meriwether...Monroe...Morgan...Murray...Muscogee...Newton...
North Fulton...Oconee...Oglethorpe...Paulding...Peach...
Pickens...Pike...Polk...Putnam...Rockdale...Schley...South
Fulton...Spalding...Stewart...Sumter...Talbot...Taliaferro...
Taylor...Towns...Troup...Union...Upson...Walker...Walton...
Warren...Webster...White...Whitfield...Wilkes.

&&

SHORT TERM...RW
AVIATION...Thiem
Hazardous weather outlook, May 29, 9:09 PM EST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1009 PM EDT Tue May 29 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-310215-
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-
Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup-
Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington-
Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs-
Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley-
Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster-
Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler-
Montgomery-Toombs-
1009 PM EDT Tue May 29 2018

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Tonight...

Numerous showers and scattered thunderstorms can be expected
tonight. A Flash Flood Watch remains in effect for north and west
Georgia. Refer to the Flash Flood Watch /ATLFFAFFC/ on the web
for more information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered to numerous thunderstorms can be expected Wednesday
through Friday with scattered thunderstorms Saturday through
Monday. Most storms will favor the afternoon and evening hours.
On any given day, a few storms could be strong with gusty winds,
frequent lightning and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed at this time, but spotters are
encouraged to submit reports of any severe or significant weather and
flooding through the web by going to weather.gov/atlanta.

In the hours before

Special weather statement, May 29, 8:18 PM EST, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
918 PM EDT TUE MAY 29 2018

GAZ001>003-011-019-300215-
Chattooga GA-Catoosa GA-Walker GA-Dade GA-Floyd GA-
918 PM EDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...WESTERN CATOOSA...
WALKER...DADE AND WESTERN FLOYD COUNTIES UNTIL 1015 PM EDT...

At 918 PM EDT...a strong thunderstorm was near Center Post, or near
Summerville...moving north at 45 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Rome, Lafayette, Summerville, Ringgold, Trenton, Fort Oglethorpe,
Rossville, Chickamauga, Trion, Lookout Mountain, Lyerly, Menlo,
Center Post, Subligna, Blue Spring, Fairview, Linwood, Coosa,
Cloudland and Chattanooga  Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3499 8513 3475 8515 3473 8517 3472 8516
      3420 8521 3421 8545 3498 8560
TIME...MOT...LOC 0118Z 191DEG 39KT 3457 8541
Special weather statement, May 29, 8:33 PM EST, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
933 PM EDT TUE MAY 29 2018

GAZ014-015-022-023-300215-
Hall GA-Dawson GA-Forsyth GA-Lumpkin GA-
933 PM EDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR HALL...SOUTHEASTERN DAWSON...
NORTHEASTERN FORSYTH AND SOUTHEASTERN LUMPKIN COUNTIES UNTIL 1015 PM
EDT...

At 933 PM EDT...a strong thunderstorm was over Oakwood, or near
Gainesville...moving northeast at 25 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Gainesville, Dahlonega, Flowery Branch, Oakwood, Clermont, Candler,
Aqualand Park, Chestatee, Murrayville, Chestnut Mountain, Oscarville,
Road Atlanta-Lanier Speedway, Auraria and War Hill Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3447 8369 3414 8380 3411 8385 3416 8402
      3451 8406
TIME...MOT...LOC 0133Z 209DEG 20KT 3423 8387
Special weather statement, May 29, 10:10 PM EST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1110 PM EDT TUE MAY 29 2018

GAZ008-009-015-016-300400-
Union GA-Towns GA-White GA-Lumpkin GA-
1110 PM EDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION...TOWNS...
WHITE AND NORTHEASTERN LUMPKIN COUNTIES UNTIL midnight EDT...

At 1110 PM EDT...a line of strong thunderstorms was along a line
extending from near Mountain Scene to near Clermont...and moving
north at 20 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of these storms include
Dahlonega, Cleveland, Hiawassee, Blairsville, Young Harris, Helen,
Unicoi State Park, Robertstown, Blue Mountain Shelter, Gumlog, Mossy
Creek, Titus, Woods Hole Shelter, Low Gap Shelter, Vogel State Park,
Anna Ruby Falls, Leaf, Plum Orchard Gap Shelter, Turners Corner and
Sautee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3495 8355 3494 8360 3492 8359 3491 8363
      3488 8366 3483 8366 3482 8365 3480 8368
      3476 8363 3469 8364 3465 8366 3462 8364
      3460 8364 3454 8362 3451 8367 3451 8396
      3499 8397 3499 8355
TIME...MOT...LOC 0310Z 197DEG 18KT 3488 8376 3446 8373
Special weather statement, May 29, 11:47 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1247 AM EDT WED MAY 30 2018

GAZ030-031-041>043-052-053-300530-
Polk GA-Douglas GA-Coweta GA-Haralson GA-Carroll GA-Heard GA-
Paulding GA-
1247 AM EDT WED MAY 30 2018

At 1245 AM EDT...a line of showers and thunderstorms, with very
heavy rain, extended from near Dallas to Carrollton and Ephesus
moving northeast at 30 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of these storms include
Douglasville, Carrollton, Dallas, Cedartown, Buchanan, Villa Rica,
Powder Springs, Bremen, Temple, Rockmart, Hiram, Tallapoosa, Bowdon,
Mount Zion, Aragon, Whitesburg, Waco, Ephesus, Centralhatchee and
Braswell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3410 8518 3408 8515 3410 8505 3408 8505
      3408 8474 3388 8472 3347 8487 3328 8526
      3391 8539
TIME...MOT...LOC 0445Z 212DEG 26KT 3382 8492 3355 8505 3334 8524

WIND...50MPH

The radar

The Greer radar (KGSP), 141 km away, was scanning. The volume nearest the first event began at 06:58 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Towns

When
May 30, 2:00 AM EST to 12:00 PM EST
Where
Towns County, 8.07 mi SSW of Macedonia to 0.98 mi S of Macedonia
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.808, -83.759

Emergency Management reported several roads experienced flooding in Towns County. The Enchanted Valley Resort RV park and River Bend Campground were evacuated due to high water from the Hiwassee River. Two cows and a cat were killed as a result of the flash flooding near the River Bend Campground. Additionally, a small mudslide occurred at Unicoi Gap.

Flash Flood, White

When
May 30, 3:00 AM EST to 12:00 PM EST
Where
White County, 5.25 mi NNW of Cleveland White Arpt to 4.78 mi W of Cleveland White Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.792, -83.759

The Emergency Manager reported several road closures as a result of flash flooding, including: Tray Mountain Road north of Rice Cabin Falls, Chastain Road, Bean Creek Road near Highway 356, and State Route 75 between Robertstown and Unicoi Gap.

Flash Flood, White

When
May 30, 1:00 PM EST to 4:00 PM EST
Where
White County, 3.21 mi NNW of Tesnatee to 3.44 mi NNW of Tesnatee
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.570, -83.859

The Emergency Manager reported that Sandy Flats Road was closed due to high water.

Flash Flood, White

When
May 30, 2:55 PM EST to 4:00 PM EST
Where
White County, 2.01 mi N of Eastburn to 2.2 mi NNW of Eastburn
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.629, -83.676

The Emergency Manager reported Roy Powers Road was closed due to high water from Brasstown Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762153, 762154, 762156, 762155.